Customize your JAMA Network experience by selecting one or more topics from the list below.
Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Although uncommon, kwashiorkor continues to occur in developed nations. A recent case highlights the fact that such occurrences are typically the result of well-meaning dietary restriction in the setting of nutritional ignorance. Telltale skin and hair changes should prompt a thorough dietary history and appropriate dietary intervention.
A young boy presented with a 1-year history of progressive skin, hair, and nail changes after institution of a low-protein diet recommended by an outside physician as therapy for his nonketotic hyperglycinemia (NKH). Examination revealed generalized hypopigmentation with numerous erythematous and denuded patches over his trunk, arms, and legs. Desquamation in a flaking or “paint-chip” pattern was prominent on the upper and lower extremities (Figure 1). His abdomen was distended with dependent edema over the sacrum and extremities. His hair was pale yellow and brittle with patches of alopecia. Fingernails were thin and brittle with distal nail plate splitting.
These images show “paint chip” desquamation on the thigh (A) and wrist (B).
Laboratory levels were measured as follows: total protein, 5.4 g/dL (normal, 5.7-8.2 g/dL); albumin, 2.8 g/dL (normal, 3.2-4.8 g/dL); and prealbumin, 8 mg/dL (normal, 10-40 g/dL). Aspartate transaminase and alanine transaminase levels were elevated at 76 U/L (normal, <11-34 U/L) and 55 U/L (normal, 10-49 U/L), respectively. (To convert total protein and albumin to grams per liter, multiply by 10; to convert prealbumin to milligrams per liter, multiply by 10; to convert aspartate transaminase and alanine transaminase to microkatals per liter, multiply by 0.0167.) Levels of alkaline phosphatase, total bilirubin, iron, phosphorous, magnesium, and stool alpha-1 antitrypsin were within normal limits. Values for zinc, vitamins A, K, and E and 1,25-vitamin D were above or within reference ranges.
Our patient’s clinical and laboratory findings were consistent with kwashiorkor1 secondary to dietary protein restriction intended as therapy for NKH, a rare disease of glycine metabolism causing accumulation of glycine in the cerebrospinal fluid and leading to subsequent N-methyl-D-aspartate receptor excitotoxic effects or overstimulation of glutamate receptors in the central nervous system. These excitotoxic effects manifest clinically as intractable seizures, severe mental retardation, and permanent neurologic disease.2 Glycine is a nonessential amino acid produced via numerous catabolic pathways; therefore, dietary restriction of glycine has no therapeutic effect on NKH.3 Our patient’s skin changes improved rapidly with increased dietary protein. Figure 2 demonstrates resolution of desquamation and erosions at 1-month follow-up.
This figure demonstrates resolution of desquamation and erosions at 1-month follow-up.
This case recalls an important theme in recent literature: food fads and unconventional dietary changes may cause iatrogenic nutritional deficiencies, and skin changes are often key signs for diagnosis. In a 2010 review of pediatric kwashiorkor in the developed world,1 most cases were attributed to nutritional ignorance on the part of well-meaning but misinformed parents who had substituted lower-protein food in an effort to alleviate perceived or actual food allergies and intolerances. A diagnosis of atopic dermatitis was a common theme: nutritional deficiency–related skin changes are often initially misdiagnosed as atopic dermatitis, and atopic dermatitis frequently triggers dietary restrictions by parents.1 Similarly, a 2011 article4 reported kwashiorkor in 3 infants with cow’s milk allergy whose parents misguidedly substituted a lower-protein rice milk beverage instead of the nutritionally sufficient hydrolyzed rice protein formula recommended by health care providers. Cases of kwashiorkor in addition to ours have occurred secondary to dietary changes made by health care providers. Two published cases report kwashiorkor developing as an adverse effect of a protein-restricted diet used as treatment for glutaric acidemia type 1.5,6
Well-intentioned food restrictions can result in severe consequences. For the dermatologist, these cases highlight the importance of obtaining a nutritional history, especially in patients with chronic or persistent skin disease. Health care providers should be aware of food fads, cultural practices, and dietary trends as well as current literature relating to nutrition and skin disease. Assessing parents’ and health care providers’ understanding of a child’s nutritional needs, the influence of diet on skin disease, and the nutritional value of popular foods is critical in preventing potentially serious adverse outcomes such as kwashiorkor.
Corresponding Author: Allison S. Rogers, BA, Section of Dermatology, Medical College of Georgia, Georgia Regents University, 1004 Chaffee Ave, FH-100, Augusta, GA 30904 (email@example.com).
Published Online: May 7, 2014. doi:10.1001/jamadermatol.2013.10328.
Conflict of Interest Disclosures: None reported.
Rogers AS, Shaughnessy KK, Davis LS. Dermatitis and Dangerous Diets: A Case of Kwashiorkor. JAMA Dermatol. 2014;150(8):910–911. doi:10.1001/jamadermatol.2013.10328
Create a personal account or sign in to: